Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures

Srikanth Vallurupalli, Shalini Manchanda

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown. Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007. Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82%) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8% ± 5.2% vs 24% ± 10%). However, only age reached statistical significance (P = 0.004). Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study.

Original languageEnglish (US)
Pages (from-to)25-28
Number of pages4
JournalLocal and Regional Anesthesia
Volume4
Issue number1
DOIs
StatePublished - 2011

Fingerprint

Methemoglobinemia
Local Anesthetics
Benzocaine
Transesophageal Echocardiography
Community Hospital
Methemoglobin
Lidocaine
Hemoglobins

Keywords

  • Benzocaine
  • Endoscopy
  • Lidocaine
  • Methemoglobinemia
  • Transesophageal echocardiography

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures. / Vallurupalli, Srikanth; Manchanda, Shalini.

In: Local and Regional Anesthesia, Vol. 4, No. 1, 2011, p. 25-28.

Research output: Contribution to journalArticle

@article{ed437415775c45fb9f2da5753ddb6f00,
title = "Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures",
abstract = "Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown. Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007. Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82{\%}) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8{\%} ± 5.2{\%} vs 24{\%} ± 10{\%}). However, only age reached statistical significance (P = 0.004). Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study.",
keywords = "Benzocaine, Endoscopy, Lidocaine, Methemoglobinemia, Transesophageal echocardiography",
author = "Srikanth Vallurupalli and Shalini Manchanda",
year = "2011",
doi = "10.2147/LRA.S22711",
language = "English (US)",
volume = "4",
pages = "25--28",
journal = "Local and Regional Anesthesia",
issn = "1178-7112",
publisher = "Dove Medical Press Ltd.",
number = "1",

}

TY - JOUR

T1 - Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures

AU - Vallurupalli, Srikanth

AU - Manchanda, Shalini

PY - 2011

Y1 - 2011

N2 - Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown. Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007. Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82%) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8% ± 5.2% vs 24% ± 10%). However, only age reached statistical significance (P = 0.004). Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study.

AB - Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown. Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007. Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82%) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8% ± 5.2% vs 24% ± 10%). However, only age reached statistical significance (P = 0.004). Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study.

KW - Benzocaine

KW - Endoscopy

KW - Lidocaine

KW - Methemoglobinemia

KW - Transesophageal echocardiography

UR - http://www.scopus.com/inward/record.url?scp=80051709504&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80051709504&partnerID=8YFLogxK

U2 - 10.2147/LRA.S22711

DO - 10.2147/LRA.S22711

M3 - Article

C2 - 22915889

AN - SCOPUS:80051709504

VL - 4

SP - 25

EP - 28

JO - Local and Regional Anesthesia

JF - Local and Regional Anesthesia

SN - 1178-7112

IS - 1

ER -